Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2009, 2:29 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2009, 2:29 PM MDT (20:29 UTC)
- Expired
- Jun 22, 2009, 3:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:06 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 222029
SVRBIS
NDC025-057-222130-
/O.NEW.KBIS.SV.W.0049.090622T2029Z-090622T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM MDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
WESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 330 PM MDT
* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF HIRSCHVILLE...OR 24 MILES NORTHEAST OF DICKINSON...AND
MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARSHALL AROUND 245 PM MDT.
HALLIDAY AROUND 255 PM MDT.
DODGE AROUND 305 PM MDT.
GOLDEN VALLEY AROUND 320 PM MDT.
ZAP AROUND 330 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4756 10207 4738 10180 4703 10194 4701 10229
4701 10251 4699 10254 4723 10271
TIME...MOT...LOC 2029Z 249DEG 24KT 4718 10252
$$
BIRK2 follow-up statements
000
WWUS53 KBIS 222048
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT MON JUN 22 2009
NDC025-057-222130-
/O.CON.KBIS.SV.W.0049.000000T0000Z-090622T2130Z/
MERCER ND-DUNN ND-
248 PM MDT MON JUN 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN DUNN AND WESTERN MERCER COUNTIES...
AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES NORTH OF MARSHALL...OR 33 MILES NORTHEAST OF DICKINSON...
MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DODGE AROUND 255 PM MDT.
GOLDEN VALLEY AROUND 305 PM MDT.
ZAP AROUND 320 PM MDT.
A SECOND STRONG TO SEVERE STORM WAS LOCATED ABOUT 5 MILES SOUTH OF
MARSHALL ALSO MOVING TO THE NORTHEAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4701 10240 4734 10241 4756 10207 4738 10180
4703 10194 4701 10229
TIME...MOT...LOC 2047Z 253DEG 28KT 4723 10228
$$
BIRK000
WWUS53 KBIS 222110
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT MON JUN 22 2009
NDC025-057-222130-
/O.CON.KBIS.SV.W.0049.000000T0000Z-090622T2130Z/
MERCER ND-DUNN ND-
310 PM MDT MON JUN 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EXTREME SOUTHEASTERN DUNN AND WESTERN MERCER COUNTIES...
AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GOLDEN VALLEY TO 14 MILES SOUTH
OF GOLDEN VALLEY...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GOLDEN VALLEY AROUND 315 PM MDT.
ZAP AROUND 330 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4739 10224 4756 10207 4738 10180 4703 10194
4701 10221
TIME...MOT...LOC 2110Z 256DEG 22KT 4725 10209 4709 10203
$$
PJAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:40 PM MDT, 49 minutes earlier.
Area forecast discussion, Jun 22, 1:40 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT MON JUN 22 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON THUNDERSTORM CHANCES TONIGHT AND EARLY TUESDAY. MODELS ARE IN FAIR AGREEMENT ON MAIN FEATURES SO WILL UTILIZE AN OVERALL BLEND. CURRENTLY...COLD FRONT OVER CENTRAL NORTH DAKOTA. MOISTURE POOLING WITH UPPER 50S TO MID 60S DEWPOINTS OVER CENTRAL AND EASTERN NORTH DAKOTA. A STRONG SHORTWAVE NOTED ON WATER VAPOR IMAGERY MOVING INTO SOUTHERN CANADA AND A SECOND SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES. IN THE UPPER LEVELS OF THE ATMOSPHERE A DEEP TROUGH IS IN PLACE OVER THE WESTERN UNITED STATES WITH STRONG RIDGING OVER THE GULF COAST STATES. THESE SHORTWAVES AND THE LEFT EXIT REGION OF AN 100 KNOT JET STREAK WILL INTERACT WITH UNSTABLE AIR AHEAD OF AND BEHIND THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPE VALUES BETWEEN 1000 TO 2000 J/KG IN CONJUNCTION WITH 0 TO 6 KM BULK SHEAR WILL BE SUFFICIENT FOR SOME SUSTAINED UPDRAFTS ESPECIALLY ACROSS THE CENTRAL PORTIONS OF THE STATE. WIND AND HAIL ARE EXPECTED TO BE THE PRIMARY THREAT THIS EVENING. THE THUNDERSTORM THREAT APPEARS TO LAST INTO THIS EVENING. THE COLD FRONT STALLS LATER TONIGHT AND IS STILL IN PLACE OVER THE SOUTHEASTERN PORTION OF OUR CWA TUESDAY MORNING WHEN ANOTHER DISTURBANCE MOVING THROUGH SOUTH DAKOTA IS FORECAST TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY MORNING AND EARLY AFTERNOON FOR THE JAMESTOWN AREA. THE GULF COAST RIDGE HAS RETROGRADED INTO THE SOUTHERN PLAINS BY TUESDAY AFTERNOON AND BEGINS BUILDING NORTHWARD INTO THE NORTHERN PLAINS TUESDAY NIGHT. THIS IS EXPECTED TO BRING DRYER AND WARM WEATHER TO THE REGION FOR MID WEEK. ALTHOUGH WE CANNOT RULE OUT A SCATTERED STORM OR TWO...WEDNESDAY AND THURSDAY APPEAR TO BE MAINLY DRY. THE NEXT SIGNIFICANT THREAT OF THUNDERSTORMS WILL BE THURSDAY NIGHT AS ANOTHER NORTHERN STREAM TROUGH MOVES ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS. && .LONG TERM...THURSDAY THROUGH MONDAY... MODELS IN GOOD AGREEMENT FRIDAY THROUGH SUNDAY. UPPER LEVEL LOW/TROUGH MOVES INTO CENTRAL CANADA/NORTH CENTRAL US FRIDAY. MODELS KEEP THIS SYSTEM IN CENTRAL CANADA...BUT LIFTING NORTHWARD ON SATURDAY AS THE NEXT UPPER LOW/TROUGH MOVES INTO THE PACIFIC NORTHWEST/WESTERN CANADA. THE NEXT WESTERN TROUGH BUILDS A SLIGHT RIDGE OVER THE NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY. THE MODELS BEGIN TO DIVERGE ON SUNDAY NIGHT/MONDAY...WITH THE ECMWF KEEPING THE RIDGE OVER THE NORTHERN PLAINS AND THE GFS MORE PROGRESSIVE WITH THE WESTERN TROUGH MOVING INTO THE WESTERN PLAINS. HAVE KEPT MONDAY DRY FOR NOW WITH THE DISAGREEMENT IN PLACEMENT OF UPPER LOW. THUS WENT WITH A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A SLIGHT CHANCE SUNDAY NIGHT. KEPT MONDAY DRY FOR NOW SINCE IT IS THE LAST DAY OF THE EXTENDED FORECAST PERIOD WITH DIFFERENCES IN TIMING FROM THE MODELS. SEASONABLE TEMPERATURES WITH HIGHS 75 TO 85 AND LOWS 50 TO 60. && .AVIATION... THE MAIN FOCUS FOR TODAY IS THE TIMING AND PLACEMENT OF EXPECTED THUNDERSTORM DEVELOPMENT ACROSS NORTH DAKOTA. A WEAK SURFACE TROUGH EXTENDING FROM NEAR KMOT TO NEAR KDIK AND WESTWARD IS THE EXPECTED BEGINNING OF THUNDERSTORMS FROM 20Z-22Z. CURRENTLY THUNDERSTORMS IN EASTERN MONTANA ASSOCIATED WITH UPPER LEVEL ENERGY IMPULSES MOVING FROM SOUTHERN MONTANA NORTHEASTWARD ACROSS NORTHEASTERN MONTANA AND NORTHWESTERN NORTH DAKOTA WILL BE THE FOCUS OF THUNDERSTORMS. ALSO IN THE VICINITY OF THE SURFACE TROUGH AS DAYTIME HEATING REACHES THE LOW TO MID 80S WILL BE ANOTHER FOCUS OF THUNDERSTORM DEVELOPMENT. THE SURFACE TROUGH IS EXPECTED TO MOVE EAST ACROSS THE STATE REACHING EASTERN NORTH DAKOTA BY AROUND 03Z. GOOD POSSIBILITY THAT SOME STORMS WILL BE SEVERE WITH HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREATS FROM 21Z-03Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/DC/JV
Hazardous weather outlook, Jun 22, 2:56 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 AM CDT MON JUN 22 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 356 AM CDT MON JUN 22 2009 /256 AM MDT MON JUN 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 50 min |
| Jun 22, 2:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 56 min |
| Jun 22, 2:43 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 62 min |
| Jun 22, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 42 min |
| Jun 22, 3:30 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 45 min |
| Jun 22, 3:39 PM MDT | Tornado Warning | BIS | Oliver | 36 min |
| Jun 22, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jun 22, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 55 min |
| Jun 22, 4:06 PM MDT | Tornado Warning | BIS | Oliver | 24 min |
| Jun 22, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 47 min |
| Jun 22, 4:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 60 min |
| Jun 22, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jun 22, 5:37 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.